Georgia, 2012High Wind in Georgia, January 10, 2012
January 10, 2012 · NWS TAE · 2 events in 2 counties and zones
A strong upper level trough and associated surface cold front moved through the area during the early morning hours of January 11th. Limited instability ahead of the front kept most storms below severe limits.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and associated surface cold front moved through the area during the early morning hours of January 11th. Limited instability ahead of the front kept most storms below severe limits. However, several hours prior to the frontal passage and arrival of convection, numerous trees and power lines were blown down across portions of Decatur and Grady counties. There was no convection in the area. The area was located along the northern edge of a weakening area of stratiform rain. The KTLH radar did show some enhanced velocities of 40-50 knots in that area around 2000-2500 ft, but otherwise there was no indication to the possibility of strong winds in the area prior to the reports being received. The KTAE sounding taken about 90 minutes prior to the reports did not observe any strong winds in the low levels. One possible explanation given for these strong winds was water loading associated with the collapsing area of precipitation leading to enhanced downward momentum transport and gusty winds, but it is unclear exactly what caused these strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 10, 3:35 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jan 10, 3:35 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EST Tue Jan 10 2012
.SYNOPSIS...18 UTC mesoscale analysis shows an occluding 1008 mb low
centered just west of Baton Rouge, LA. A complex frontal structure
was in place across the Southeastern U.S. The stationary boundary
that has been in place across the Deep South for the last couple of
days was located from the surface low eastward across South Central
Alabama/Middle Georgia and into the South Carolina Low Country. A
quasi-stationary coastal front had set up about 60 nm or so south of
the Florida Panhandle/Alabama Coast and was delineating the
difference between a somewhat more moist/tropical and unstable
airmass than was in place across the larger scale synoptic warm
sector south of the frontal boundary across the Deep South. The net
result of this analysis is that the true surface-based instability
continues to be well offshore and will prove difficult to get
northward toward the Gulf Coast tonight. Extensive cloud cover
emanating from ongoing convective clusters offshore of the
Louisiana/Mississippi Delta have kept conditions mostly cloudy and
cooler with highs barely reaching 70.
&&
.NEAR TERM...(TONIGHT).
Primary focus this period will be the potential for severe weather.
As has already been discussed above, the primary limiting factor is
once again the quality of the thermodynamic environment across the
forecast area. Regional meso-analysis seems to confirm that the area
for best surface-based instability is well offshore of the LA/Miss
Delta this afternoon and will likely only gradually pivot northward
toward the Gulf Coast States as the surface low continues to occlude
and lift northward into Western Tennessee. While the kinematic
fields will be more than favorable /0-6 km shear 60-70kt/ and 500 mb
height falls will be quite impressive as the upper low drives
through Southern Alabama before lifting into North Georgia on
Wednesday, all this kinematic and dynamical forcing will likely be
unable to overcome the prohibitive thermodynamic environment at the
surface for severe weather. Based on the latest regional mesoscale
models and guidance, the best potential for severe weather looks to
be confined to coastal areas of the Florida Panhandle/Western Big
Bend and over the adjacent coastal waters. Elevated thunderstorms
will be possible over interior sections as the best forcing occurs
as the upper low approaches the area.
One thing that is clear from the guidance is that it will rain, so
have seen no reason why pops shouldn't be increased to 100 percent
across much of the area. Significant rains are not anticipated, but
it should be a good soaking rain with most areas receiving between
0.75 and 1 inch by Wednesday, the bulk of which should fall prior to
sunrise. Temperatures overnight will be quite warm given the thick
cloud cover.
.SHORT TERM...(WEDNESDAY THROUGH FRIDAY).
The rain will end from west to east Wednesday morning, followed by
clearing skies and slightly drier air behind the cold front.
Temperatures will return to near average Wednesday, with highs
Wednesday and Thursday in the mid 60s north to lower 70s south, and
lows Thursday morning in the 40s. A stronger cold front (compared to
the one passing through tomorrow morning) will move southeast across
the forecast area Thursday afternoon and evening. The NAM is showing
some light QPF with system Thursday night, while the other models
(and MOS) do not. While moisture appears limited, there may be just
enough for a few light showers so we introduced a slight PoP. It
will be seasonally cool behind this front, with lows in the mid to
upper 30s and highs in the 50s on Friday.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY).
Both the Euro and GFS are in decent agreement at the beginning of
the period. A mean longwave trough is forecast over the eastern half
of the country with ridging just off the west coast. Cool high
pressure building into the area behind a dry frontal passage on
Thursday is expected to provide a freeze to much of the area on
Friday night and possibly again on Saturday night with a dry weekend
expected. The mean trough exits the east coast by late in the
weekend, and return flow sets up ahead of the next shortwave by
early next week. Rain chances return by Tuesday as the next
shortwave approaches.
&&
.MARINE...Winds and seas will be on the increase tonight with a
period of advisory level conditions starting west to east. These
conditions should continue through Wednesday Afternoon before
diminishing. After a brief decrease into Thursday, another increase
in winds and seas can be expected as a dry cold front moves through
the marine area. High pressure will return to the marine area on
Friday with lower winds and seas expected for the weekend.
&&
.AVIATION...MVFR cigs will continue to spread over the terminals
from SW to NE already affecting ECP/DHN. A downward trend at all
sites toward IFR levels is expected by 05z with rain arriving west
to east in this same interval. Thunderstorms will be possible at all
sites with gusty winds possible at ECP prior to sunrise with the
strongest storms. Clearing conditions will begin around 14z at
DHN/ECP reaching VLD just after the end of the 18z TAF cycle.
&&
.FIRE WEATHER...We expect about one inch of widespread, beneficial
rain across the forecast area tonight through Wednesday. The airmass
behind this cold front will not be particularly cold or dry, so it
may take some time for the fuels to dry over the next few days. A
much drier, cooler airmass will arrive behind the next cold front
(Thursday), with low relative humidity values likely Friday and
Saturday afternoons. Unusually high dispersion values are likely
Wednesday and Thursday afternoons due to strong transport winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 59 69 45 72 38 / 100 60 10 0 20
Panama City 62 65 51 70 41 / 100 10 10 0 10
Dothan 60 65 45 65 35 / 100 20 10 10 20
Albany 58 66 44 68 35 / 100 70 10 10 20
Valdosta 60 69 46 72 39 / 90 80 10 0 20
Cross City 60 69 47 72 41 / 70 80 10 0 10
Apalachicola 63 66 52 68 41 / 100 40 10 0 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory from 4 AM to 4 PM EST Wednesday from
Apalachicola to the Suwannee River Entrance out to 60 nautical
miles.
Small Craft Advisory from 10 PM this evening to 4 PM EST
Wednesday from Destin to Apalachicola out to 60 nautical miles.
&&
LONG TERM...DVD
SHORT TERM/FIRE WEATHER...FOURNIER
REST OF DISCUSSION...GODSEYHazardous weather outlook, Jan 10, 5:20 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
520 AM EST TUE JAN 10 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
520 AM EST TUE JAN 10 2012 /420 AM CST TUE JAN 10 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF THE
FLORIDA BIG BEND AND PANHANDLE TODAY...
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE WESTERN
HALF OF THE TRI-STATE REGION TONIGHT...
...A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED TONIGHT FOR THE
COASTAL WATERS...
A STUBBORN RIDGE OF HIGH PRESSURE WHICH HAS BEEN PROTECTING THE
REGION FROM THE BUILDING INCLEMENT WEATHER OFF TO THE WEST WILL
FINALLY BEGIN TO BREAK DOWN. THIS WILL ALLOW A DEVELOPING SURFACE
AND UPPER LEVEL LOW PRESSURE SYSTEM TO MOVE NORTHEASTWARD FROM THE
CENTRAL GULF COAST STATES TOWARDS OUR REGION LATER TODAY AND
TONIGHT. IT NOW APPEARS THAT THE SURFACE INSTABILITY MAY BE JUST
GREAT ENOUGH TO COMBINE WITH THE EXPECTED STRONG DYNAMICS TO
PRODUCE A POTENTIAL SEVERE WEATHER EVENT ACROSS PARTS OF THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. FURTHER TO THE EAST...THE
MUCH COOLER SHELF WATER TEMPERATURES OFF OF APALACHEE BAY SHOULD
GREATLY LESSEN THE CHANCES FOR SEVERE WEATHER TO THE EAST OF THE
APALACHICOLA RIVER. NEVERTHELESS...THIS IS A LOW PRESSURE SYSTEM
THAT BEARS WATCHING SO STAY TUNED FOR LATER UPDATES AND POSSIBLE
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF THE
FLORIDA BIG BEND AND PANHANDLE ON WEDNESDAY...
STRONG ONSHORE FLOW OUT AHEAD OF THIS LOW PRESSURE SYSTEM WILL
CREATE LARGE WAVES AND DANGEROUS RIP CURRENTS FOR ANYONE ENTERING
THE WATER ON WEDNESDAY. ALSO...SHOWERS AND THUNDERSTORMS SHOULD
GRADUALLY TAPER OFF AND END FROM WEST TO EAST AS THE LOW EXITS OUR
AREA. COOLER AND DRIER AIR WILL GRADUALLY FILTER INTO THE REGION
BEHIND THIS SYSTEM...BUT THE COLD AIR IS NOT EXPECTED TO REACH THE
TRI-STATE AREA UNTIL A STRONG BUT DRY COLD FRONT PASSES THROUGH
THE REGION LATE IN THE WEEK
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR PARTS OF THE AREA TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
17-GOULD
High Wind, Decatur
- When
- January 10, 7:15 PM EST to 9:00 PM EST
- Where
- Decatur forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 30.878, -84.579 (the zone’s center; the record gives no point)
A spotter reported multiple trees down and power outages in Bainbridge and surrounding areas of the county. A traffic light was also blown down. Calls to the 911 county dispatch confirmed this report. Monetary damage was estimated.
High Wind, Grady
- When
- January 10, 7:15 PM EST to 9:00 PM EST
- Where
- Grady forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 30.875, -84.234 (the zone’s center; the record gives no point)
Multiple trees were blown down across Grady county with power outages also reported. Monetary damage was estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, January 10 to 11, 2012$62,000 · 61 kt wind · 9 events
- Dense Fog in Virginia, January 10, 201214 events
- Winter Storm in Montana, January 10 to 11, 20125 events
- Hail in Texas, January 10, 20121 in hail · 3 events
- Heavy Snow and Winter Weather in Montana, January 10 to 11, 2012$3,000 · 3 events
- Dense Fog in West Virginia, January 10, 20122 events
- Winter Storm in Alaska, January 10 to 11, 20122 events
- Blizzard and Winter Storm in Montana, January 10 to 11, 20122 events
- Wildfire in Puerto Rico, January 10, 2012$1,000 · 1 event
- Dense Fog in Maryland, January 10, 20121 event
- Hail in Arkansas, January 10, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354606, 354607.